A new study has disturbing news for people who switched to Actos thinking it was a safe drug. This study was published in an Ophthalmology journal, rather than a diabetes journal, and seems to have been completely ignored by the diabetes press.
Here's the study:
Glitazone Use Associated with Diabetic Macular Edema Donald S. Fong. Am J Ophth Volume 147, Issue 4, Pages 583-586.e1 (April 2009)
This study analyzed the records of 170,000 people with diabetes treated by Kaiser Permanente Southern California. The researchers found that
In 2006, there were 996 new cases of ME. Glitazone users were more likely to develop ME in 2006 (odds ratio [OR], 2.6; 95% confidence interval [CI], 2.4 to 3.0). After excluding patients who did not have the drug benefit, did not have an eye exam, and had a HgA1c <7.0, glitazone use was still associated with an increased risk of developing ME (OR, 1.6; 95% CI, 1.4 to 1.8).
It's worth noting, too, that the Science News report of this study adds, "Most of the glitazone users in the study were taking pioglitazone (Actos)."
Since the whole point of lowering blood sugar in diabetes is to avoid blindness, this study gives yet another reason to avoid Actos (and Avandia). Slightly more than one person out of every 200 in this huge group of patients developed macular edema. And those taking Actos or Avandia (but mostly Actos) were more than two and a half times as likely to develop retinal swelling leading to vision loss than those not.
This was true even in those with very well controlled blood sugar--A1cs below 7%.
I've been receiving a steady stream of angry, hostile comments from an anonymous poster (the tone suggests one person) whenever I post about TZD-related issues. This may be an investor--this blog is often cited in posts on investment discussion boards when I discuss new drug side effects. But I'll give them the benefit of the doubt and assume this is someone who is getting very good blood sugars on one of these drugs.
The person has never put anything in their comment which casts doubt on the research I cite. Mostly they express fury that I'm threatening their beloved drug. I don't post the comments that contain only personal attacks or cites to old drug-company supported research "proving" the safety of the drug without examining the new side effects that more recent research has discovered.
But let me say here that I do understand that a few people see much better blood sugars while taking Avandia or Actos and that this might make someone respond strongly to research findings that make it clear that these drugs are dangerous. That person may say, "I've looked at the risks and it's worth it to me to take this drug." Perhaps it is.
But a lot of us learned some very interesting about risk during last year's stock market meltdown. People who invest in the stock market always claim to understand the risks. Always. The problem is that studies always show that people assume that the "risks" they can accept will happen to someone else. It is only when they lose their life savings in a risky investment that they finally understand that while risk may be expressed in percentages, when you get whatever it is you are risking, you get it 100%.
So when you consider the "risk" of a side effect from a drug, if that risk is high enough to be taken seriously--i.e. much more likely than, say, being struck by lightning or being elected president--you have to imagine yourself sitting in the doctor's office being told you've got that side effect.
Which is why when you consider this new research you have to ask yourself, is your better blood sugar worth the loss of your optic nerve?
And you also have to ask yourself, is your doctor even aware of this possible side effect? The otherwise excellent doctor who prescribed Avandia to me several years ago had never heard that it caused edema or heart failure, though at the time this was very well documented. He brushed off my concern that it might have any negative impact on the heart, though this doctor was the one who sent me for test after test looking for heart disease because I'd had diabetes long enough he was certain I must have it. (I didn't) Shortly after our discussion, Avandia's connection with heart attack became known.
So if your doctor assures you that Actos (or Avandia) is safe, ask him if he's heard about the major Kaiser study published by Dr. Fong linking these drugs to macular edema. If he brushes this question off without giving you a very good reason why can be certain you aren't at risk of it, you need to spend spend sometime thinking about what "risk" really means and you need to ask yourself if the benefits you are getting from this drug would thrill you, even if you ended up losing your vision.
You might also want to ask your doctor what the warning signs of macular edema are--and whether your once a year appointment with the eye doctor is sufficient to protect you from it.